Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

June 20, 2021Dakota County, Minnesota; Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 20, 2021, 5:09 PM CDT for Dakota County, Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 5:09 PM CDT (22:09 UTC)
Expired
Jun 20, 2021, 6:00 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

Counties Dakota County, MN, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS83 KMPX 202209
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
509 PM CDT Sun Jun 20 2021

MNZ063-070-078-WIZ023-024-202300-
Washington-Dakota-Goodhue-Pierce-St. Croix-
509 PM CDT Sun Jun 20 2021

...A LINE OF STORMS WILL AFFECT CENTRAL DAKOTA...NORTH CENTRAL
GOODHUE...SOUTHERN WASHINGTON...WESTERN PIERCE AND SOUTHERN ST. CROIX
COUNTIES...

At 509 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near North Hudson to Cottage Grove to
near Rosemount. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Hudson and North Hudson around 515 PM CDT.
  Prescott and Roberts around 520 PM CDT.
  Hammond around 530 PM CDT.
  River Falls and Baldwin around 535 PM CDT.
  Woodville and Welch around 545 PM CDT.
  Ellsworth around 550 PM CDT.
  Red Wing and Glenwood City around 555 PM CDT.

Other locations impacted by these storms include Afton State Park,
Vermillion, Lake St Croix Beach, Lakeland Shores, Boardman, Wilson,
Lakeville Airport, Martel, Hampton and Willow River State Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4477 9235 4450 9270 4463 9326 4484 9298
      4508 9269 4507 9214 4495 9214
TIME...MOT...LOC 2209Z 278DEG 30KT 4502 9269 4484 9291 4470 9310 

$$

Borghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:36 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 20, 3:36 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
336 PM CDT Sun Jun 20 2021

.SHORT TERM...(This evening through Monday night)
Issued at 336 PM CDT Sun Jun 20 2021

A severe threat will persist the rest of this afternoon per SPC and
prev discussion. Surface low will be east of Eau Claire by sunset,
ending the threat. There is some risk the storms west of the metro
may become stronger, and if so, the watch can be expanded into the
metro. But at this stage, they do not appear to be strengthening, and
moving into an area that had rain early this afternoon, instability
does not seem to be overly great. As the front moves in, storms will
end and northwest gusts over 30 mph can be expected. The incoming
high is now moving into Alberta and heading for the central plains.
Unseasonably cold temps will arrive, with highs only in the 60s
Monday, and lows Monday night flirting with 40 degrees from lake
Mille Lacs to Rice Lake and Ladysmith. That area will need to be
watched for frost potential.

.LONG TERM...(Tuesday through Sunday)
Issued at 336 PM CDT Sun Jun 20 2021

As the upper-level trough over the Great Lakes departs eastward
Tuesday, 850 mb flow will slowly shift to southwesterly, allowing
WAA into the Northern Plains. In turn, an 850 mb thermal ridge axis
will rotate eastward and stretch from southwest MN to northern WI by
Thursday. Temperatures should quickly rise to above normal through
mid-week, with highs going from the 70s and lower 80s Tuesday to 80s
and lower 90s Wednesday. Guidance develops convection across
northern IA along the nose of the LLJ Tuesday evening, and this
precip could bleed into extreme southeast MN and western WI
overnight Tuesday. However, rising heights from the building upper-
level ridge and dry air will limit the precip's northward progress.
Tuesday night's lows are forecast in the mid 50s to lower 60s.

Wednesday night will be stuffy as continued southwesterly warm air
and moisture advection occurs. With dewpoints rising to the lower
60s Tuesday morning, lows will only drop to the mid to upper 60s
area-wide with the Twin Cities warmer near 70. A few models again
try to develop convection within the LLJ across northern IA and
southern MN, but predictability of this outcome is low. Hence, only
have slight chance PoPs across southern MN Tuesday morning. More
certain appears to be the development of precip along a
southeastward moving cold front throughout Thursday as a shortwave
rotates into the Northern Plains. With the very warm, moist air
forecast, it would be reasonable to assume there could be
atmsopheric instability for thunderstorms to work with Thursday
afternoon. However, rather large differences are present within the
longer-range models pertaining to the location and amplitude of the
shortwave. Thus, more time is needed to gain more forecast
confidence relating to the details of Thursday's possible rain.

By next weekend, long-range models forecast a ridge to amplify over
the Pacific Northwest and western Canada. Meanwhile, northwesterly
flow is hinted for the north-central CONUS owing to possibly cooler
temperatures beyond the period. Though, time will tell where exactly
the northwest flow occurs in relation to our region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 107 PM CDT Sun Jun 20 2021

Three main issues - MVFR/IFR, storms, and gusty northwest winds in
the wake of the cold front. Storms just beginning to develop from
east central into south central MN and these will move east, exiting
KEAU early this evening. Other areas should see showers at times.
Short term models have been resolute in MVFR and even IFR ceilings
developing aver much of the area, and this has been happening at
midday - uncommon for June. MVFR has been developing in spots ahead
of the front with surge of low level moisture from the south, and
precip and front will help reinforce the cooler air and lower
ceilings, at least into the evening. Front will sweep through the
rest of this afternoon and evening, with northwest winds then gusting
around 30 knots.

KMSP...a quick two or three hour period of storms will track across
KMSP this afternoon. It is possible the thunder may be even last a
shorter time, but there are still some unknowns in terms of
instability, so have left thunder at 20z-23z. MVFR is also expected
with the precip and for a few hours afterward. When winds shift from
the south, they may remain at a crosswind west for an hour or two
before going northwest. Will need to watch this and may need an amd
in case this is prolonged.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind SW 10 kts.
Wed...VFR. Wind SSW 10 kts.
Thu...VFR/Chc MVFR. SHRA/-TSRA possible. Wind S 10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...TDK
LONG TERM...CTG
AVIATION...TDK
Hazardous weather outlook, Jun 20, 11:36 AM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1136 AM CDT Sun Jun 20 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1136 AM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A few severe storms are possible this afternoon across central
and southern Minnesota into Wisconsin. A tornado or two may even
be possible during the afternoon. Hail and strong wind may also
occur. This includes areas such as the Twin Cities, Eau Claire,
Red Wing, Albert Lea and Mankato. Storms should end quickly by
early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

krause

In the hours before

Special weather statement, Jun 20, 2:49 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Sun Jun 20 2021

MNZ085-202030-
Steele-
249 PM CDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEELE COUNTY...

At 249 PM CDT, a strong thunderstorm was located over Owatonna,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of northern Steele
County, including the following locations... Clinton Falls, Merton,
Deerfield, Owatonna Airport and Moland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4404 9341 4419 9341 4420 9312 4419 9305
      4401 9305
TIME...MOT...LOC 1949Z 268DEG 32KT 4410 9326

Borghoff
Special weather statement, Jun 20, 3:34 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Sun Jun 20 2021

MNZ093-202100-
Freeborn-
334 PM CDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FREEBORN COUNTY...

At 334 PM CDT, a strong thunderstorm was located near Glenville, or
near Albert Lea, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Glenville around 340 PM CDT.
  Hayward around 345 PM CDT.
  London around 400 PM CDT.

Other locations impacted by this storm include Myrtle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4367 9344 4369 9305 4350 9305 4350 9344
TIME...MOT...LOC 2034Z 271DEG 27KT 4359 9334

Borghoff
Special weather statement, Jun 20, 5:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
509 PM CDT Sun Jun 20 2021

MNZ063-070-078-WIZ023-024-202300-
Washington-Dakota-Goodhue-Pierce-St. Croix-
509 PM CDT Sun Jun 20 2021

...A LINE OF STORMS WILL AFFECT CENTRAL DAKOTA...NORTH CENTRAL
GOODHUE...SOUTHERN WASHINGTON...WESTERN PIERCE AND SOUTHERN ST. CROIX
COUNTIES...

At 509 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near North Hudson to Cottage Grove to
near Rosemount. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Hudson and North Hudson around 515 PM CDT.
  Prescott and Roberts around 520 PM CDT.
  Hammond around 530 PM CDT.
  River Falls and Baldwin around 535 PM CDT.
  Woodville and Welch around 545 PM CDT.
  Ellsworth around 550 PM CDT.
  Red Wing and Glenwood City around 555 PM CDT.

Other locations impacted by these storms include Afton State Park,
Vermillion, Lake St Croix Beach, Lakeland Shores, Boardman, Wilson,
Lakeville Airport, Martel, Hampton and Willow River State Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4477 9235 4450 9270 4463 9326 4484 9298
      4508 9269 4507 9214 4495 9214
TIME...MOT...LOC 2209Z 278DEG 30KT 4502 9269 4484 9291 4470 9310

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:49 PM CDTSpecial Weather StatementMPXSteele41 min
Jun 20, 3:34 PM CDTSpecial Weather StatementMPXFreeborn26 min
Jun 20, 5:53 PM CDTSpecial Weather StatementMPXDunn52 min

Nearby

Special Weather Statements in Wisconsin, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.